Minnesota, 2004

Flood in Minnesota, May 30 to 31, 2004

May 30 to 31, 2004 · NWS FGF · 1 event in 1 county or zone

] No county-wide flood warning was issued for Kittson county, but a river flood warning was issued for the Two Rivers River at Hallock. The Two Rivers River crested in early June.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

[See the event description under the flood event for Richland county (ND) on 5/30/04.] No county-wide flood warning was issued for Kittson county, but a river flood warning was issued for the Two Rivers River at Hallock. The Two Rivers River crested in early June. See the June 2004 Storm Data report for additional information on this flood event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 30, 8:30 AM CST, 6 hours earlier.

Area forecast discussion, May 30, 8:30 AM CST, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
930 AM CDT SUN MAY 30 2004

.DISCUSSION...
14Z MSAS ANALYSIS DEPICTED LOW PRESSURE OVER NORTHEAST SOUTH
DAKOTA WITH ASSOCIATED INVERTED TROUGH AXIS EXTENDING BACK
NORTHWEST INTO SASK PROVINCE. LATEST WATER VAPOR IMAGERY
INDICATED MEAN UPPER LEVEL TROUGH AXIS WAS SITUATED FROM
EASTERN ALBERTA SOUTH INTO THE SOUTHERN PLAINS CONUS. ADDITIONAL
JET STREAM ENERGY WAS NOTED DIVING DOWN THE UPWIND SIDE OF THE
MEAN TROUGH AXIS AS POWERFUL 120KT JET MAX PUNCHES INTO PACIFIC
NORTHWEST COAST. LATEST KMVX RADAR TRENDS INDICATED MAIN BAND
RAIN COVERING LARGE AREA OF CWFA WITH GENERAL MOVEMENT TO THE
NORTHWEST AS SOMEWHAT OF A DRY PUNCH BEGINS TO KICK INTO SOUTHEAST
ZONES.

MODELS SHOW LITTLE MOVEMENT WITH LOW CENTER DURING NEXT 24 HOURS
WITH CENTER VICINITY OF SOUTHERN RED RIVER VALLEY REGION BY LATER
THIS AFTERNOON. ON THIS PROJECTED TRACK DEFORMATION/WRAPAROUND
RAINS SHOULD FALL ACROSS NORTHERN MINNESOTA/ALONG AND WEST OF
THE RED RIVER VALLEY. ACROSS THE SOUTHEAST MORE OF A DRY SLOT
CONFIGURATION WILL SET UP. BASED ON ABOVE SCENARIO WILL GO WITH
OCCASIONAL RAIN FOR ALL AREAS EXCEPT FOR SOUTHEAST WHERE WILL
KEEP LINGERING SCATTERED SHOWER THREAT. WILL HOLD ONTO FLOOD
WATCH THROUGH THE AFTERNOON DUE TO RESIDUAL STEADY RAINS AND
RUNOFF FROM LAST NIGHTS HEAVY RAINS. BASED ON NEW FORECASTED
SOUNDINGS WILL LOWER AFTERNOON HIGHS WITH SATURATED COLUMN
AND INVERSION POINTING TO LITTLE MIXING.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLOOD WATCH THROUGH THIS AFTERNOON.
MN...FLOOD WATCH THROUGH THIS AFTERNOON.

&&

NOTE...EFFECTIVE 1200 UTC JUNE 8TH THE AWIPS PRODUCT IDENTIFIER
/PID/ FOR THE AREA FORECAST DISCUSSION ISSUED BY WFO EASTERN NORTH
DAKOTA/GRAND FORKS WILL CHANGE FROM BISAFDFAR TO BISAFDFGF. THE WMO
CODE WILL REMAIN FXUS63 KFGF.

BERG
Hazardous weather outlook, May 30, 5:50 AM CST, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
650 AM CDT SUN MAY 30 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-301500-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
650 AM CDT SUN MAY 30 2004

...FLOOD WATCH THROUGH TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

OCCASIONAL THUNDERSTORMS WITH HEAVY RAIN WILL OCCUR THIS MORNING
BEFORE SHOWERS DECREASE IN NUMBER BY AFTERNOON. FLOODING IS STILL
POSSIBLE AS WIDESPREAD RAINFALL AMOUNTS UP TO 1 INCH FALL ON ALREADY
SATURATED GROUND...AND LOCALLY HEAVIER RAIN OCCURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE NEXT CHANCE OF THUNDERSTORMS WILL BE ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/FGF/INDEX.HTML (ALL LOWER CASE)

GV

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Kittson

When
May 30, 2:30 PM CST to May 31, 11:59 PM CST
Where
Kittson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
48.777, -96.783 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401284.